Manchester-raised Freya Cullinane has tried various contraceptive pills over the years. One particular one affected her so much that it heavily impacted her lifestyle, relationships and happiness. Finding the right pill for your body can be a long and tiring journey, but a relief once you find it. Here, Freya tells The Lowdown about her own contraceptive journey.
Like many other young women who decide to start contraception for the first time, the pill was Freya’s first choice. Even though she wasn’t having sex at the time, at 17 years’ old she made the decision to go onto the pill to be protected just in case. She also recalls having a holiday planned around that time and wanted to ensure she would not be on her period while she was away (oh the wonderful world of period timings).
‘There was the most info on the pill’
When researching what contraception to go on, Freya felt that not only was the pill the best option for her but it was the one that she could get the most information on. The implant wasn’t something she felt was right for her, the injection wouldn’t last long enough and then the coil was something she said she only really knew about up until a couple of years ago. She adds that even if she was aware of the coil back then, she probably would not have gone on it as she described herself as being “a wuss” with that sort of thing.
Negative side effects
Freya began her contraceptive journey with the progesterone only pill Cerazette. She explained to the nurse at her local sexual health clinic Brook, a service for 16-24-year olds, that she would like to start the pill and that was the one she was given. It was pretty easy to get an appointment she says, but the clinic also offers walk ins during certain times of the week.
At the time, Freya understood that it could take time for her body to get used to the pill and so she tried her best to stay on it. However, soon after starting that pill, she started spotting and bleeding continuously. She managed to stay on it for about six months but after a while could feel that it wasn’t agreeing with her body in the slightest.
“Spotting and bleeding constantly”
After trialling Cerazette, Freya went back to her Brooks centre, explained her symptoms and as a result was given the combined pill Microgynon. Freya recalls it being pretty easy to swap pills but the nurse had to ensure that Microgynon would be suitable. This was because Freya’s mum suffered a brain haemorrhage not long ago. As these can be hereditary it was important that she goes on the right combined pill that would not put Freya at risk of one herself. Luckily for Freya, Microgynon did not pose these risks.
Finally, Freya felt like she was on the right pill for her. This pill, she says, was ok and agreed with her body. Like with a lot of long-term medication, you have to give it a ‘trial period’ for it to settle into your body. Fortunately for Freya, this pill seemed to not have any significant side effects that were difficult to handle.
Weight becomes an issue
Fast forward five years down the line and Freya had been contently taking Microgynon all this time and had experienced minimal issues. Like anyone does when they need more contraception, Freya booked an appointment with her GP to get a repeat prescription. In what is a usual part of contraceptive appointments, Freya was weighed but unfortunately she was told that she was too heavy to continue on this pill.
Hearing the news that her weight was affecting her choice of contraception was shocking to Freya. “It was the first time my weight had affected me health-wise which freaked me out,” she says. The way her weight was measured was through her BMI (body mass index) and Freya felt this wasn’t an effective way of measuring how healthy someone is. BMI is calculated by dividing an adult’s weight in kilograms by their height in metres squares and there have been many debates about whether it is an accurate way of measuring obesity.
Not only was this a hard thing to hear, but had Freya been informed of this when she first started Microgynon then perhaps she would have never been in the position where taking it was out of the question. It was something she had not been aware of up until she was told the pill would not be available for her anymore. Freya wasn’t even particularly large so it was quite a shock that even putting on some weight could affect contraception.
No other choice
Because of her weight, Freya was given Cerazette again despite it disagreeing with her when she was 17. She says she felt like she was given “no other option” but to go back onto Cerazette and that she would just have to deal with the negative side effects until she was at a lower weight. This time, Freya was in a relationship and so being protected was pretty important. “I just felt like I had to go on it or get pregnant,” she says.
To no surprise, the negative side effects of Cerazette started to kick in for Freya imminently. But this time, they were even worse. Not only was she continuously spotting again but her mental health was becoming worse.
“Either go on it or get pregnant”
It started to affect her relationship with her then boyfriend. “My behaviour was very much to do with being on that one [pill],” she explained. Her mood swings became a lot worse. “It affected it [relationship] very badly. Mentally, I was getting a lot angrier at him.”
“We argued a lot more and they [arguments] were more aggressive and heated,” she adds. She also said that their sex life decreased dramatically.
Despite having awful symptoms, Freya tried her best to stay on this pill. She was told by her doctor that the symptoms would settle down after six months so, as she says, “you just have to deal with it”. She admits that she felt Cerazette made her depressed.
Once her relationship ended, Freya came of Cerazette to give her body a break. She instantly felt better and it wasn’t really until she was off it that she realised how much of an effect it was having on her body and mind. Of course, other factors played into her mental health such as the constant friction in her relationship and then the aftermath of it ending. However, the pill certainly was a contributing factor.
After having a break from contraception, Freya decided to try again last Christmas. She was also in a new relationship and so wanted to be protected. After working hard for almost a year, Freya had managed to lose enough weight to go back onto Microgynon. She says hearing that she was too heavy for it before motivated her to lose the amount of weight needed. “It was a relief to be on the right one now because I know I’m a lot healthier and feel a lot better within myself.”
For her right now, being on a contraception with some side effects is better than not being protected. However, Freya acknowledges that even being on the right pill for her still has an effect on her mental health.
When looking back at how she felt during and in-between contraception, Freya found that things affect her more when she is on a pill rather than off. “I do seem more hyper-sensitive and emotional than I normally would be,” she explains, “I would say I’m more positive and happier when I’m off the pill.”
“I’m more hyper-sensitive on the pill”
However, she does take into account her situation then and now. She could have felt better because she was out of her relationship, had lost weight and was generally feeling better about her life. It’s not to say she isn’t happy now, but there is definitely a difference.
Of course, it’s important to know that different pills affect women in so many different ways. As stated in the first contraceptive journey piece, this is all subjective. For Freya, Microgynon is the best fit right now but what may be good for one person, won’t be for another.
Design by Petra Rabely.